AMS Bookstore LOGO amslogo
Return to List  Item: 1 of 1   
Integrable Systems and Riemann Surfaces of Infinite Genus
Martin U. Schmidt, Free University of Berlin, Germany

Memoirs of the American Mathematical Society
1996; 111 pp; softcover
Volume: 122
ISBN-10: 0-8218-0460-X
ISBN-13: 978-0-8218-0460-5
List Price: US$45
Individual Members: US$27
Institutional Members: US$36
Order Code: MEMO/122/581
[Add Item]

Request Permissions

This memoir develops the spectral theory of the Lax operators of nonlinear Schrödinger-like partial differential equations with periodic boundary conditions. Their spectral curves, i.e., the common spectrum with the periodic shifts, are generically Riemann surfaces of infinite genus. The points corresponding to infinite energy are added. The resulting spaces are no longer Riemann surfaces in the usual sense, but they are quite similar to compact Riemann surfaces. In fact, some of the basic tools of the theory of compact Riemann surfaces are generalized to these spectral curves and illuminate the structure of complete integrability:

  • The eigen bundles define holomorphic line bundles on the spectral curves, which completely determine the potentials.
  • These line bundles may be described by divisors of the same degree as the genus, and these divisors give rise to Darboux coordinates.
  • With the help of a Riemann-Roch Theorem, the isospectral sets (the sets of all potentials corresponding to the same spectral curve) may be identified with open dense subsets of the Jacobian varieties.
  • The real parts of the isospectral sets are infinite dimensional tori, and the group action solves the corresponding nonlinear partial differential equations.
  • Deformations of the spectral curves are in one to one correspondence with holomorphic forms.
  • Serre Duality reproduces the symplectic form.


Graduate students, research mathematicians, and physicists interested in global analysis and analysis on manifolds.

Table of Contents

  • Introduction
  • An asymptotic expansion
  • The Riemann surface
  • The dual eigen bundle
  • The Riemann-Roch Theorem
  • The Jacobian variety
  • Darboux coordinates
  • The tangent space of the Jacobian variety
  • A reality condition
  • The singular case
  • Borel summability
  • Another reality condition
  • Bibliography
Powered by MathJax
Return to List  Item: 1 of 1   

  AMS Home | Comments:
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia